Contents

SynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferences

Information for Patients

View all Images (7)

Amiodarone drug-induced pigmentation - External and Internal Eye
See also in: Overview
Other Resources UpToDate PubMed

Amiodarone drug-induced pigmentation - External and Internal Eye

See also in: Overview
Contributors: Brandon D. Ayres MD, Christopher Rapuano MD, Harvey A. Brown MD, Sunir J. Garg MD, Lauren Patty Daskivich MD, MSHS
Other Resources UpToDate PubMed

Synopsis

Amiodarone is a class III antiarrhythmic drug that is commonly used for a wide variety of cardiac arrhythmias. Amiodarone will induce mitochondrial deposits in the deep epithelial layer of the cornea. These deposits will form a whorl-like epitheliopathy called "corneal verticillata," or vortex keratopathy. The deposits are barely visible without the aid of a slit lamp and rarely result in any reduction in vision or ocular discomfort. The corneal verticillata are typically found on routine eye exam and are not an indication for discontinuation of the medication. Most patients using amiodarone will develop corneal deposits. Upon discontinuation of the medication, the deposits typically resolve.

Codes

ICD10CM:
T50.995A – Adverse effect of other drugs, medicaments and biological substances, initial encounter

SNOMEDCT:
110284009 – Drug-induced pigmentation

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Updated:01/19/2015
Copyright © 2023 VisualDx®. All rights reserved.
Amiodarone drug-induced pigmentation - External and Internal Eye
See also in: Overview
A medical illustration showing key findings of Amiodarone drug-induced pigmentation : amiodarone, Corneal opacities, Eye, Forehead, Hyperpigmented patch, Lips, Nose, Vision loss, Sun-exposed distribution, Blurry vision, Cheeks
Clinical image of Amiodarone drug-induced pigmentation - imageId=6646942. Click to open in gallery.  caption: 'Deep blue and somewhat violaceous patches on the dorsal hand, and brown discoloration on the forearm, developing secondary to medication.'
Deep blue and somewhat violaceous patches on the dorsal hand, and brown discoloration on the forearm, developing secondary to medication.
Copyright © 2023 VisualDx®. All rights reserved.